High Wind, Crawford
- When
- April 11, 2:30 PM CST
- Where
- Crawford forecast zone
- Injuries
- 3 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
A three-story discount store partly collapsed in Pittsburg, Kansas due to non-thunderstorm winds. Three employees and two customers were inside the building when the roof began to collapse.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A three-story discount store partly collapsed in Pittsburg, Kansas due to non-thunderstorm winds. Three employees and two customers were inside the building when the roof began to collapse. Some minor injuries were reported as the third floor collapsed onto the second floor. The building was believed to be 100 years old.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 11, 1:00 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT WED APR 11 2001 PRIMARY FORECAST CHALLENGE IS WITH WIND ADVISORY THIS EVENING. SUSTAINED WINDS NOW APPROACHING ADVISORY CRITERIA OVER WESTERN CWA...AND WITH GRADIENT PROGGED TO TIGHTEN FURTHER TOWARDS 00Z...THINK WIND ADVISORY INTO EARLY EVENING A GOOD BET. TRANQUIL WEATHER DUE THROUGH END OF WORKWEEK...AS WEAK HIGH PRESSURE BUILDS IN BEHIND MONSTER UPPER MIDWEST LOW. NEXT PRECIP CHANCE LOOKS TO BE SATURDAY NIGHT INTO SUNDAY WITH RETURN FLOW OVERRUNNING STALLED FRONT IN NORTHERN ARKANSAS. MRF AND ECMWF LOOK TO BE IN GOOD AGREEMENT WITH AMPLIFICATION OF LONGWAVE PATTERN AS PER PMDEPD DISCUSSION. BUILDING RIDGE IN WESTERN CANADA AND CORRESPONDING DEEENING TROUGH OVER THE UPPER MIDWEST WILL ENERGIZE SURFACE POLAR FRONT IN NORTHERN PLAINS SUNDAY. BEHIND THE FRONT...COLD SURFACE HIGH WILL MOVE INTO CENTRAL US AND MAY BRING FREEZING TEMPERATURES BACK INTO AREA ON MONDAY NIGHT. WILL LOWER TEMPS ACCORDINGLY. .SGF... KS...WIND ADVISORY THRU EARLY THIS EVENING FOR KS ZONES 073-097-101. MO...WIND ADVISORY THRU EARLY THIS EVENING FOR MO ZONES 055>058-066>071-077>083-088>098-101>106. BROWNING
MOZ097-098-105-106-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1000 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: HOWELL-OREGON-OZARK-SHANNON. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 AM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM PITTSBURG KS WIND DAMAGE
04/11/01 CRAWFORD TREES DOWN AND
STRUCTURES DAMAGED NEAR
PITTSBURG
0929 AM LONGVIEW MO WIND DAMAGE
04/11/01 MCDONALD *** 4 INJ ***
LONGVIEW CAFE ROOF
REMOVED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0940 AM STELLA MO WIND DAMAGE
04/11/01 NEWTON TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1000 AM STELLA MO WIND DAMAGE
04/11/01 NEWTON *** 1 INJ ***
MOBILE HOME
OVERTURNED...TREES AND
POWER LINES DOWN. REPORTED BY LAW ENFORCEMENT
OFFICIAL.
1000 AM LAMAR MO WIND DAMAGE
04/11/01 BARTON TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1015 AM RICHARDS MO WIND DAMAGE
04/11/01 VERNON BARN DESTROYED.
REPORTED BY HAM RADIO
OPERATOR.
1027 AM 5 W EL DORADO SPGS MO TORNADO
04/11/01 CEDAR NO REPORTS OF DAMAGE.
REPORTED BY HAM RADIO
OPERATOR.
RUNNELSMOZ066-067-077-078-088-089-093-094-111800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1230 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF TORNADO WATCH NUMBER 131...PREVIOUSLY IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THE TORNADO WATCH IS NO LONGER IN EFFECT FOR VERNON...ST. CLAIR...BARTON...CEDAR...JASPER...DADE...NEWTON AND LAWRENCE COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 3 PM IN AREAS TO THE EAST. BROWNING
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED APR 11 2001 ...TORNADO WATCH IS IN EFFECT UNTIL 300 PM FOR SOUTHWEST AND CENTRAL MISSOURI... ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM FOR EXTREME SOUTH CENTRAL MISSOURI... ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS AFTERNOON AND EARLY EVENING... ...A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING... A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM NORTHERN ARKANSAS ACROSS SOUTH CENTRAL INTO CENTRAL MISSOURI. THIS LINE OF THUNDERSTORMS WAS IN ADVANCE OF A COLD FRONT THAT CONTINUED TO SWEEP EASTWARD THROUGH THE CENTRAL PLAINS. STRONG WINDS BOTH AT THE SURFACE AND ALOFT...ALONG WITH GULF MOISTURE...WILL KEEP THUNDERSTORMS ACTIVE THROUGH THIS EVENING. THE STORMS AND THE COLD FRONT WERE ASSOCIATED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS OVER NORTHWESTERN KANSAS AT MIDDAY. THIS LOW WILL MOVE INTO NORTHEAST NEBRASKA BY EARLY THIS EVENING. THIS WILL FORCE THE COLD FRONT TO MOVE RAPIDLY EAST ACROSS THE MISSOURI OZARKS TODAY. THE FRONT ALONG WITH THE STORMS WILL EXIT THE REGION BY EARLY EVENING. SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGHOUT THE AFTERNOON AND EARLY EVENING EAST OF A ELDON TO GAINESVILLE LINE. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS UP TO 70 MPH...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. VERY DRY AIR AND GUSTY SOUTHWEST WINDS WILL OCCUR AFTER THE COLD FRONT MOVES THROUGH. STRONG WINDS ALOFT...COMBINED WITH DAYTIME HEATING...WILL ALLOW THESE WINDS TO REACH THE SURFACE. SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WILL OCCUR...WITH SOME GUSTS REACHING UP TO 40 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING FOR SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE WIND SPEEDS WILL DECREASE LATE THIS EVENING. SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE REQUIRED ACROSS SOUTH CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. .OUTLOOK FOR THE PERIOD THURSDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED.* GAEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM FT LEONARD WOOD MO NON TSTM WINDS
04/11/01 PULASKI TREES AND POWER LINES
DOWNMOZ055>057-068>070-079>082-090>092-095>098-105-106-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT WED APR 11 2001 ...THE TORNADO WATCH IN EFFECT FOR MUCH OF THE SOUTHERN MISSOURI OZARKS HAS BEEN CANCELLED... ...THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR EXTREME SOUTHCENTRAL MISSOURI HAS BEEN CANCELLED... THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE SEVERE WEATHER THREAT HAS DIMINISHED. HOWEVER SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL MISSOURI EAST OF A ELDON TO GAINESVILLE LINE THROUGH 4 PM. SOME OF THESE STORMS COULD STILL PRODUCE WIND GUSTS UP TO 45 MPH. GUSTY WINDS WILL ALSO OCCUR OUTSIDE OF THE THUNDERSTORMS WITH SUSTAINED WINDS OF 30 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. FOSTER
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239654.